Ohio, 2019

Tornado in Ohio, June 13, 2019

June 13, 2019 · NWS CLE · 1 event in 1 county or zone

An isolated, brief EF-0 tornado touched down in rural Geauga County causing minor damage to structures and trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An isolated, brief EF-0 tornado touched down in rural Geauga County causing minor damage to structures and trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 13, 3:03 PM EST, 3 minutes earlier.

Area forecast discussion, Jun 13, 3:03 PM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
403 PM EDT Thu Jun 13 2019

.SYNOPSIS...
Low pressure over southeastern Ontario will continue east
tonight extending a cold front across the area overnight. High
pressure over the southeastern United States will ridge north on
Friday. Low pressure will move through Canada on Friday night
and extend a cold front across the Great Lakes region on
Saturday and stall south of Lake Erie for Sunday. Low pressure
moves across the front on Monday and forces it south of the
area. High pressure attempts to build into the Great Lakes
region for the middle of next week.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
A cold front is approaching NW Ohio late this afternoon and will
bring more rain to the area this evening. A round of
thunderstorms is exiting east out of the Cleveland area and
pushing into NE OH and far NW PA. Outside of this cluster of
storms, thunder should be all but out of the area by this
evening. Rain will move in this evening with the front and give
much of the area anywhere from a quarter to a half an inch of
rainfall by the time the system clears the area overnight. This
rain should remain more stratiform in nature and will be over a
duration of a couple hours. Temperatures will be fairly chilly
behind the front as temperatures are already down into the upper
40s to mid 50s over Indiana and Michigan and these will advect
into the region tonight.

High pressure ridges north into the region for Friday and flow
shifts around to the west to southwest allowing for some
recovery in temperatures back into the 70s, while drying the
region out with some weak upper ridging. Low pressure over
Canada will push a cold front south across the Great Lakes on
Friday night and rain will begin to enter after midnight as the
system approaches for the weekend.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Broad upper level trough will settle in across the area by Saturday
with a fast moving shortwave trough moving east through the mean
flow. This shortwave will move east across the area Saturday
evening. A secondary shortwave trough will move east across the area
Sunday morning followed by yet another move vigorous shortwave
Monday afternoon.  A stationary front will become parked over the
local area during this period with copious amounts of moisture
expected.  Surface dewpoint temperatures are expected to rise into
the middle and upper 60s over the weekend into Monday. Precipitable
water values will be increasing to between 1.60 and 2.00 inches by
Saturday night into Monday across the local area. A look at the
model soundings suggest profiles that look tropical in nature with
warm cloud depths as high as 11,000 feet. So, all indications are
pointing toward a period of potentially significant rainfall over a
period of time. Initial rainfall will saturate the ground Saturday
into Saturday night and any additional rainfall Sunday into Monday
will likely runoff. Convection will likely become efficient rainfall
producing storms.  Situation will need to be monitored closely as
heavy rainfall potential develops.

Rain threat will keep temperatures in the middle to upper 70s
through the day and lower to middle 60s for lows at night.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Upper level pattern is not expected to change much as flow aloft
remains broad cyclonic with period after period of shortwaves moving
east through the mean flow.  Good news in the extended periods is
that the deep moisture fields will move east of the area and this
should bring a gradual end to the heavy rain threat expected over
the weekend into Monday.  However, with each shortwave moving east,
can't rule out a chance for showers through this forecast period.
Upper level ridge tries to push east toward the area by the end of
the week.  Temperatures should remain status quo as no real strong
change in the air mass is expected over the next several days.

&&

.AVIATION /18Z Thursday THROUGH Tuesday/...
A cold front approaching the KTOL area this afternoon will allow
for deteriorating conditions across the airspace this afternoon
and evening. Scattered showers and some isolated thunderstorms
have invaded the region this afternoon, ahead of the front. Some
scattered clearing moving across the area has allowed for a
couple rumbles of thunder to appear and some of the terminals
have reported moderate to heavy rainfall with IFR conditions.
Going ahead this afternoon and evening, expecting the scattered
showers and isolated thunderstorms to continue with mostly VFR
conditions. Where a shower or storm strikes, conditions will
fall to MVFR/IFR. As the front crosses the area, rain will fill
in across the region and conditions will fall to MVFR and then
IFR in most cases. In addition, winds with the frontal passage
will be intense with gusts to 25 or 30 knots likely. Have timed
the front across the area and the associated wind shift.

Once the rain shield behind the front clears the region,
conditions will be quick to recover back to VFR. A strong
pressure gradient over the region will keep winds up overnight
and fog should not be too much of a concern, but gusts to 20 to
25 knots will likely remain through Friday afternoon

OUTLOOK...Non-VFR possible on Saturday and Sunday with showers
and thunderstorms.

&&

.MARINE...
Winds will be gradually increasing across the lake tonight out of
the west.  Expecting winds up to 27 knots on the lake overnight and
then gradually diminishing tomorrow.  Small craft advisories have
been posted for the overnight hours into tomorrow. Winds will shift
to the southwest tomorrow night and push the higher waves offshore.
Generally light and variable winds expected Saturday night through
Tuesday as a stationary front sets-up across the area.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Beach Hazards Statement from 8 PM EDT this evening through
     Friday afternoon for OHZ010>012.
     Beach Hazards Statement from 8 PM EDT this evening through
     Friday evening for OHZ089.
     Beach Hazards Statement through late tonight for OHZ003-007-
     009.
PA...Beach Hazards Statement from 8 PM EDT this evening through
     Friday evening for PAZ001.
MARINE...Small Craft Advisory from 8 PM this evening to 8 PM EDT Friday
     for LEZ148-149.
     Small Craft Advisory until 4 AM EDT Friday for LEZ142>144.
     Small Craft Advisory from 8 PM this evening to 4 PM EDT Friday
     for LEZ145>147.

&&

SYNOPSIS...Sefcovic
NEAR TERM...Sefcovic
SHORT TERM...Lombardy
LONG TERM...Lombardy
AVIATION...Sefcovic
MARINE...Lombardy
Hazardous weather outlook, Jun 13, 3:58 AM EST, 11 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
458 AM EDT Thu Jun 13 2019

OHZ003-007-009-140900-
Lucas-Ottawa-Erie-
458 AM EDT Thu Jun 13 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM 4 PM EDT THIS AFTERNOON
THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for north central Ohio and
northwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ089-PAZ001-140900-
Ashtabula Lakeshore-Northern Erie-
458 AM EDT Thu Jun 13 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM THIS EVENING THROUGH
FRIDAY EVENING...

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

High winds and wave action on Lake Erie today will result in an
increased threat of erosion along the lakeshore. Localized flooding
may also be possible.

Showers with scattered thunderstorms are expected this afternoon.
Small hail and brief heavy showers will be common with thunderstorms
today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ010>012-140900-
Lorain-Cuyahoga-Lake-
458 AM EDT Thu Jun 13 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM THIS EVENING THROUGH
FRIDAY AFTERNOON...

This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

High winds and wave action on Lake Erie today will result in an
increased threat of erosion along the lakeshore. Localized flooding
may also be possible.

Showers with scattered thunderstorms are expected this afternoon.
Small hail and brief heavy showers will be common with thunderstorms
today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ006-008-013-014-017>023-027>033-036>038-047-PAZ002-003-140900-
Wood-Sandusky-Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-
Summit-Portage-Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-
Stark-Mahoning-Marion-Morrow-Holmes-Knox-Southern Erie-
458 AM EDT Thu Jun 13 2019

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Scattered thunderstorms are possible this afternoon, mainly east of
Interstate 71. Small hail and brief heavy showers will be common with
thunderstorms today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-140900-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
458 AM EDT Thu Jun 13 2019

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

High winds and wave action on Lake Erie today will result in an
increased threat of erosion along the lakeshore. Localized flooding
may also be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 13, 12:19 PM EST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Cleveland OH
119 PM EDT Thu Jun 13 2019

OHZ003-007>009-132015-
Erie-Ottawa-Sandusky-Lucas-
119 PM EDT Thu Jun 13 2019

...Lake Erie Seiche Causing Lakeshore Flooding...

At 112 PM EDT, the Lake Erie water level at Toledo was 72 inches
above low water datum and at Marblehead was 65 inches above low
water datum.  The seiche (slosh of the water back and forth in Lake
Erie) is forcing the water level to rise on the western end of the
lake.  The rise in water level will cause some minor flooding for
the next few hours and then the water level will begin to fall.

Persons with interest along the lake shore should monitor the water
levels this afternoon and evening.  Flooding of marinas and
property along the shore can be expected.

LAT...LON 4162 8313 4174 8311 4162 8312 4152 8289
      4153 8288 4172 8281 4156 8282 4153 8282
      4162 8267 4150 8271 4145 8304 4145 8302
      4142 8291 4149 8269 4143 8235 4136 8235
      4141 8313 4173 8353
TIME...MOT...LOC 1712Z 180DEG 0KT 4142 8294

Lombardy
Special weather statement, Jun 13, 2:26 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Cleveland OH
326 PM EDT Thu Jun 13 2019

OHZ012-013-132000-
Geauga-Lake-
326 PM EDT Thu Jun 13 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GEAUGA AND SOUTHEASTERN
LAKE COUNTIES...

At 326 PM EDT, a strong thunderstorm was located over Chesterland, or
near Chardon, moving east at 35 mph.

Wind gusts up to 50 mph and penny size hail are possible with this
storm.

Locations impacted include...
Chardon, Burton, Chesterland, Willoughby Hills, Kirtland, Chagrin
Falls, Huntsburg, Moreland Hills, Claridon, Gates Mills, Montville,
Hunting Valley, Thompson, Kirtland Hills, Waite Hill and Aquilla.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4176 8100 4149 8101 4144 8137 4144 8139
      4146 8140 4156 8139 4159 8141
TIME...MOT...LOC 1926Z 247DEG 31KT 4153 8133

Saunders

The radar

The Cleveland radar (KCLE), 66 km away, was scanning. The volume nearest the first event began at 20:05 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Geauga

When
June 13, 3:06 PM EST to 3:10 PM EST
Where
Geauga County, 0.67 mi SW of Montville Buds Arpt to 0.32 mi SSW of Montville Buds Arpt
Rating
EF0
Path length
0.41 mi
Path width
75 yd
Property damage
$3,000
Reported by
NWS Storm Survey
Coordinates
41.564, -81.090

The tornado touched down just north of the intersection of Chardon-Windsor Road and Princeton Road in rural northern Geauga County. The tornado snapped tree limbs and did damage to a house as well as outbuildings as it moved east-northeast. The tornado continued on the ground for almost half a mile before lifting. The estimated maximum winds were up to 84 mph.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyThe tornado archive for Ohio, 2019Warnings in Ohio, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 865998.